Enduring Language Deficits in Children of Women With Epilepsy and the Potential Role of Intrauterine Exposure to Antiepileptic Drugs Unnikrishnan G, Jacob NS, Salim S, et al. Epilepsia. 2020;61(11):2442-2451. doi:10.1111/epi.16685 Objective: Exposure to certain intrauterine antiepileptic drugs (AEDs) can negatively influence the language skills and intelligence of young children. It remains unanswered whether these deficits are transient or persist as children grow up. This study aims to evaluate the language function of children of women with epilepsy (CWE) aged 9 to 13 years in comparison with their peers, and its relationship with intrauterine AED exposure. Methods: We included 191 CWE in our study from the Kerala Registry of Epilepsy and Pregnancy. Children in the same age group (n = 144) and without maternal epilepsy or antenatal AED exposure served as controls. We used Clinical Examination for Language Function version IV to assess language in both groups. Relevant data related to maternal epilepsy and AED use were obtained from the registry records. Results: The average Core Language Scaled Score (CLSS) was significantly lower in CWE as compared to controls (83.19 vs 90.18, P =.001). Similarly, the mean scaled scores in other language parameters were also significantly lower in CWE. In the multivariate analysis, compared to control children, the average CLSS in CWE was 4.5 units lower (95% CI = −8.8 to −0.2, P =.04) with AED monotherapy exposure and 7.3 units lower with exposure to AED polytherapy (95% CI = −13.8 to −0.8, P =.03). Intrauterine exposure to phenobarbitone (n = 61) and valproate (n = 55) as either monotherapy or polytherapy showed a negative effect on CLSS in CWE as compared to control children. However, carbamazepine (n = 75) and phenytoin (n = 37) use was not associated with significant variation of CLSS. In head-to-head comparisons between AED monotherapies in CWE, phenobarbitone showed a negative effect on CLSS (−14.7, 95% CI = −23.1 to −6.4, P =.001) as compared to carbamazepine. Significance: Intrauterine exposure to phenobarbitone and valproate impairs language development in CWE, with effects persisting into the second decade.
ASJC Scopus subject areas
- Clinical Neurology